Montana, 2011

High Wind in Montana, May 26, 2011

May 26, 2011 · NWS TFX · 2 events in 2 counties and zones

A strong westerly flow aloft brought high winds to the Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong westerly flow aloft brought high winds to the Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 26, 10:20 AM MST, 2 hours 52 minutes earlier.

Area forecast discussion, May 26, 10:20 AM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1120 AM MDT THU MAY 26 2011

UPDATE FOR AVIATION...

.UPDATE...COLD FRONT HAS ALREADY PUSHED THROUGH PORTIONS OF
CENTRAL AND SOUTHWEST MONTANA THIS MORNING. A BAND OF
PRECIPITATION ASSOCIATED WITH THE FRONT HAS MOVED NORTH TO THE HI-
LINE WHILE SCATTERED SHOWERS REMAIN BEHIND THE FRONT. LATEST MODEL
RUNS ARE NOW SHOWING A MUCH REDUCED CHANCE OF PRECIPITATION FOR
MUCH OF THE FORECAST AREA TODAY THAT APPEARS TO BE IN LINE WITH
OBSERVATIONS AND RADAR/SATELLITE TRENDS. AS A RESULT... I HAVE
UPDATED THE FORECAST TO SIGNIFICANTLY LOWER POPS BEHIND THE FRONT
FOR THE REMAINDER OF TODAY AND OVERNIGHT. HAVE ALSO INCREASED
SOUTHWEST TO WESTERLY WINDS AS WELL. FINALLY...WITH COOLER
TEMPERATURES PUSHING IN BEHIND THE FRONT HAVE LOWERED TEMPERATURES
AND SNOW LEVELS. MPJ

&&

.AVIATION...
UPDATED 1720Z.
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHWEST MONTANA IS
BRINGING LIGHT RAIN AND MVFR DUE TO LOW CIGS AND VISIBILITIES. A
SURFACE COLD FRONT NORTH AND EAST OF THE KCTB TO KLWT...CONTINUES TO
BRING GUSTY WEST WINDS ALONG WITH SCATTERED SHOWERS SOUTH OF THE
FRONT...WITH GUSTY EAST WINDS AND AREAS OF LIGHT RAIN  ACROSS THE
HI-LINE AREA. VFR CONDITIONS TO PREVAIL EXCEPT FOR AREAS OF IFR/MVFR
CONDITIONS DUE TO LOW CIGS AND VISIBILITIES IN AND NEAR
PRECIPITATION. WILLIAMSON DC

&&

.HYDROLOGY...
A PACIFIC WEATHER SYSTEM WILL BRING SHOWERS...MODERATE TO HEAVY AT
TIMES...TO THE AREA TODAY. THIS SYSTEM WILL BE SLOW TO MOVE ACROSS
THE AREA...KEEPING A VERY GOOD CHANCE FOR CONTINUING SHOWERS
THROUGH FRIDAY. AS THE SYSTEM EXITS THE AREA ON
SATURDAY...MOISTURE WRAPPING AROUND THE SYSTEM WILL BRING
WIDESPREAD SHOWERS AND SIGNIFICANT PRECIPITATION TO THE AREA ONCE
AGAIN. TOTAL LIQUID PRECIPITATION THROUGH THIS EVENING ACROSS
NORTH CENTRAL MONTANA WILL MOSTLY RANGE FROM 0.30 INCHES TO 0.50
INCHES OVER THE PLAINS...WITH UP TO ONE INCH OF LIQUID POSSIBLE IN
THE MOUNTAINS. PRECIPITATION IN SOUTHWEST MONTANA DURING THIS
SAME TIME WILL RANGE FROM AROUND 0.25 INCHES IN THE VALLEYS TO AS
MUCH AS 0.50 INCHES IN THE MOUNTAINS. ALTHOUGH RAIN WILL CHANGE TO
SNOW IN THE MOUNTAINS TODAY...THE BULK OF THE PRECIPITATION WILL
FALL AS RAIN BEFORE THE COLDER AIR MOVES INTO THE AREA. THIS WILL
LIKELY CAUSE SIGNIFICANT RISES OF AREA RIVERS AND STREAMS. WILL
THEREFORE CONTINUE MOST FLOODING STATEMENTS FOR NOW...BUT MORE MAY
BE NEEDED LATER. ONLY CHANGE WAS TO CANCEL THE POINT FLOOD
WATCHES FOR THE MISSOURI RIVER NEAR TOSTON AND THE JEFFERSON RIVER
NEAR TWIN BRIDGES. LATEST FORECASTS KEEP THESE RIVER POINTS BELOW
EVEN ACTION STAGE FOR THE NEXT FEW DAYS. THIS SITUATION MAY CHANGE
WITH THE PRECIPITATION THROUGH THE END OF THE WEEK...SO THEY...AND
THE REMAINDER OF THE AREA...WILL CONTINUE TO BE MONITORED.

&&

.PREV DISCUSSION...
/ISSUED 540 AM MDT THU MAY 26 2011/

TODAY THROUGH SATURDAY...MODELS ARE A BIT MORE IN AGREEMENT WITH
THE LATEST PACIFIC WEATHER SYSTEM MOVING INTO THE AREA TODAY.
THE MOST SIGNIFICANT PRECIPITATION IS EXPECTED ALONG THE COLD
FRONT AS IT MOVES THROUGH THE AREA TODAY. HOWEVER...THE SYSTEM IS
STRONG ENOUGH TO KEEP SHOWERS LIKELY MOST AREA. A COMPLICATING
FACTOR TO THIS SYSTEM IS THE COLD AIR ASSOCIATED WITH IT. SNOW
LEVELS WILL LOWER FROM AROUND 6500 TO 7000 FEET THIS MORNING TO
AROUND 4500 FEET TONIGHT. THIS WILL BRING MEASURABLE SNOWFALL
MAINLY TO THE MOUNTAINS...BUT SNOW WILL ALSO LIKELY BE MIXED WITH
RAIN WITH LITTLE IF ANY ACCUMULATION TO SOME PLAINS AND VALLEY
LOCATIONS. AM NOT EXPECTING SIGNIFICANT ACCUMULATION ON HIGHER
ELEVATION ROADWAYS...THEREFORE WILL HOLD OFF ON ANY WINTER WEATHER
HIGHLIGHTS FOR NOW. ROAD TEMPERATURES ARE GENERALLY TOO WARM TO
SUPPORT MUCH ACCUMULATION...AND THE BULK OF THE PRECIPITATION IS
EXPECTED TO MOVE THROUGH THE AREA BEFORE THE SIGNIFICANTLY COLDER
AIR ARRIVES. ANOTHER ISSUE WITH THE PASSAGE OF THIS SYSTEM WILL BE
WIND. GUSTY WESTERLY WINDS WILL DEVELOP ACROSS THE AREA BEHIND THE
FRONT...BUT AM NOT EXPECTING THE WINDS TO REACH HIGH WIND
CRITERIA. HOWEVER...BOTH THE SNOW AND WIND SITUATIONS WILL
CONTINUE TO BE MONITORED. THIS PACIFIC WEATHER SYSTEM WILL BE SLOW
TO MOVE THROUGH THE AREA. THERE WILL CONTINUE TO BE A GENERAL
CHANCE FOR SHOWERS THROUGH FRIDAY...WITH SHOWERS MORE LIKELY IN
THE MOUNTAINS OF THE ROCKY MOUNTAIN FRONT AND ALONG THE HI-LINE
(ALONG THE NORTHERN FRINGE OF THE SYSTEM. MORE WIDESPREAD SHOWERS
WILL DEVELOP ON SATURDAY AS THIS SYSTEM BEGINS EXITING TO THE
EAST. MOISTURE WILL WRAP AROUND THE SYSTEM AS A NORTHERLY MID-
LEVEL UPSLOPE FLOW DEVELOPS. A WEAK CANADIAN COLD FRONT WILL ALSO
SWING SOUTH IN THE WAKE OF THE SYSTEM...ALLOWING MORE NORTHERLY
SURFACE WINDS TO DEVELOP. THE AIRMASS WILL ALSO REMAIN UNSTABLE
ENOUGH WITH THE PASSAGE OF THIS SYSTEM FOR A SLIGHT CHANCE OF
THUNDERSTORMS THROUGH THE PERIOD. THE WARMEST TEMPERATURES OF
THE PERIOD WILL BE TODAY AHEAD OF THE SYSTEM...BUT HIGHS WILL
STILL ONLY BE 5 TO 10 DEGREES BELOW NORMAL AS TEMPERATURES FALL
DURING THE AFTERNOON. OVERALL...TEMPERATURES WILL REMAIN 10 TO 20
DEGREES BELOW NORMAL.

THE PRECIPITATION THROUGH THE END OF THE WEEK WILL ALSO CONTINUE
THE FLOODING PROBLEMS ACROSS THE AREA. PLEASE SEE THE HYDROLOGY
SECTION FOR MORE DETAILS.  COULSTON

SATURDAY NIGHT THROUGH THURSDAY...BROAD AND MOIST UPPER LEVEL
TROF WILL BE CENTERED THROUGH THE INTERMOUNTAIN WEST ON SUN AND
IS FORECAST TO LIFT TOWARD SOUTHEAST MONTANA ON MONDAY. MOST OF
THE PRECIPITATION WITH THIS SYSTEM WILL BE SOUTH OF A GREAT
FALLS- TO- LEWISTOWN LINE....WITH SOME ISOLATED SHOWERS POSSIBLY
SKIRTING THE HI-LINE MON NIGHT AS THE SYSTEM MOVES INTO THE
DAKOTAS. FORECAST MODELS ARE IN DECENT AGREEMENT THAT THE REGION
MAY FINALLY GET A BREAK FROM THE SOGGY CONDITIONS STARTING TUES
AS WE WILL BE ON THE WESTERN FLANK OF A STRONG HIGH PRESSURE
RIDGE OVER THE CENTRAL US. THE RESULT WILL BE PROGRESSIVELY
WARMER AND DRIER CONDITIONS SETTLING OVER THE GREAT FALLS CWA
THROUGH THE LATTER HALF OF NEXT WEEK. HOWEVER THERE IS STILL BE A
SLIGHT CHANCE OF SHOWERS EACH AFTN/EVE ALONG THE CONTINENTAL
DIVIDE AS A CLOSED LOW ALOFT DROPS SOUTH ALONG THE PACIFIC COAST
AND PUSHES A FEW BANDS OF MOISTURE INTO WESTERN MONTANA.
TEMPERATURES SHOULD BE ABOUT 10 DEG BELOW NORMAL ON MONDAY BUT
GET BACK TO SEASONAL AVERAGES FROM TUES ONWARD...WITH UPPER 60S
TO LOW 70S EXPECTED OVER THE PLAINS AND VALLEYS BY THURS.
WARANAUSKAS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  38  52  38 /  90  40  50  50
CTB  49  37  49  37 / 100  70  80  80
HLN  53  38  54  38 /  80  30  50  50
BZN  55  35  52  33 /  40  20  50  40
WEY  41  28  41  25 /  60  40  40  40
DLN  52  34  49  32 /  20  30  50  40
HVR  57  39  54  42 /  80  70  70  80
LWT  57  36  51  35 /  70  40  50  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

FLOOD WARNING THROUGH AT LEAST SATURDAY MORNING FOR CASCADE...
FERGUS...JUDITH BASIN...CHOUTEAU...BLAINE AND MEAGHER COUNTIES.

FLOOD WATCH THROUGH AT LEAST SATURDAY AFTERNOON BEAVERHEAD...
BROADWATER... CENTRAL AND SOUTHERN LEWIS AND CLARK...EASTERN
GLACIER...EASTERN PONDERA...EASTERN TETON...GALLATIN...HILL...
JEFFERSON...LIBERTY...MADISON...NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

SMALL STREAM FLOOD ADVISORY UNTIL SATURDAY MORNING FOR PORTIONS
OF GLACIER AND HILL COUNTIES.

FLOOD WARNING FOR THE GALLATIN RIVER NEAR LOGAN...THE BIG HOLE
RIVER NEAR MELROSE...THE MISSOURI RIVER NEAR ULM...AND THE
DEARBORN RIVER NEAR CRAIG.

FLOOD WATCH FOR THE JEFFERSON RIVER NEAR THREE FORKS.

&&

UPDATE...MPJ
SHORT TERM...COULSTON
LONG TERM...WARANAUSKAS
AVIATION...WILLLIAMSON DC

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 26, 4:40 AM MST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
540 AM MDT THU MAY 26 2011

MTZ008>015-044>055-271200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
540 AM MDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS FLOOD HIGHLIGHTS ARE IN EFFECT ACROSS THE REGION THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NUMEROUS FLOOD HIGHLIGHTS REMAIN IN EFFECT ACROSS THE REGION UNTIL
THE THREAT FOR FLOODING HAS ENDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS THE REGION. REPORTS OF
FLOODING WOULD BE GREATLY APPRECIATED.

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
May 26, 1:12 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter

A wind gust to 68 mph was reported at Browning 10SSE.

High Wind, Southern Rocky Mountain Front

When
May 26, 3:15 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A wind gust to 59 mph was reported at Bynum 14W (the Dellwo MSCN site).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316810, 316814.